First Case of Drug-induced Liver Injury Associated With the Use of Tocilizumab in a Patient With COVID-19

Damir Muhović; Jelena Bojović; Ana Bulatović; Batrić Vukčević; Marina Ratković; Ranko Lazović; Brigita Smolović

Disclosures

Liver International. 2020;40(8):1901-1905. 

In This Article

Abstract and Introduction

Abstract

Background and Aims: Tocilizumab (TCZ; interleukine-6 receptor antagonist) has been proposed to treat severe forms of Coronavirus disease-19 (COVID-19) because interleukine-6 plays an important role in COVID-19-induced cytokine storm. Several clinical studies have shown very good effects of TCZ in patients with COVID-19, with a few minor side effects reported. Only eight serious liver injuries caused by TCZ were reported before being used in the treatment of patients with COVID-19. Considering the significantly increased use of TCZ for the treatment of COVID-19, we would like to warn of its rare but possible serious hepatotoxicity, especially when used together with other hepatotoxic drugs.

Methods: We describe a patient with COVID-19-induced cytokine storm who developed drug-induced liver injury associated with the use of TCZ.

Results: One day after TCZ administration, serum transaminase levels increased 40-fold. Nevertheless, TCZ had a positive effect on clinical and laboratory parameters in cytokine storm, with transaminases values normalizing in 10 days.

Conclusions: This is the first reported case of DILI caused by TCZ in a COVID-19 patient. Intensive liver function monitoring is imperative in COVID-19 patients, because of frequent polypharmacy with potentially hepatotoxic drugs.

Introduction

Severe acute respiratory syndrome coronavirus 2 (SARS-CoV-2) was first discovered in Wuhan, China in 2019. The disease it causes (coronavirus disease-19—COVID-19) was officially named on 11 February 2019 by the World Health Organization. At the beginning of May 2020, there are nearly 230 000 cases of COVID-19-related deaths and around 3 267 000 cases confirmed worldwide (WHO: COVID-19 Situation report – 103.) The pathophysiology of COVID-19 includes SARS-CoV-2 binding to the alveolar epithelium, thus activating innate immune system and adaptive immune system and resulting in a pro-inflammatory cascade, including the release of interleukin 6 (IL-6).[1] Elevated levels of IL-6 are predictive of a fatal outcome in COVID-19.[1] Tocilizumab (TCZ) is a humanized recombinant monoclonal antibody that acts as an IL-6 receptor antagonist, specifically binding to soluble or membrane-type IL-6 receptors.[2] In the absence of specific antiviral therapy, the rationale for TCZ use in COVID-19 is based on the understanding that IL-6 plays an important role in COVID-19-induced cytokine storm—cytokine release syndrome (CRS)—characterized by an extreme auto-amplifying cytokine reaction which is followed by the infiltration of inflammatory monocytes/macrophages and lymphocytes into the lung.[2] IL-6-mediated decrease in human leukocyte antigen-DR isotype (HLA-DR) expression causes lymphoid function defects.[2] Severe DILI (drug-induced liver injury) is a very rare complication of TCZ therapy.[3] In this article, we describe the first case of a patient with severe COVID-19 pneumonia who developed DILI associated with the use of TCZ, marked by a 40-fold increase in transaminases levels.

Comments

3090D553-9492-4563-8681-AD288FA52ACE

processing....